Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 4, NWS Missoula, MT

May 15, 20249 counties in Montana

NWS Missoula, MT issued this wind advisory at May 15, 2024, 12:02 PM MDT for 9 counties in Montana. It took effect at May 16, 2024, 11:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 15, 2024, 12:02 PM MDT (18:02 UTC)
In effect from
May 16, 2024, 11:00 AM MDT
Expired
May 16, 2024, 8:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS75 KMSO 151802
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1202 PM MDT Wed May 15 2024

MTZ003-170200-
/O.NEW.KMSO.WI.Y.0004.240516T1700Z-240517T0200Z/
Flathead/Mission Valleys-
1202 PM MDT Wed May 15 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and Flathead Lake.

* WHEN...From 11 AM to 8 PM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Flathead Lake: Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MTZ005-170200-
/O.NEW.KMSO.WI.Y.0004.240516T2000Z-240517T0200Z/
Missoula/Bitterroot Valleys-
1202 PM MDT Wed May 15 2024

...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 2 PM to 8 PM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JK
1 follow-up statement
576 
WWUS75 KMSO 161604
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1004 AM MDT Thu May 16 2024

MTZ007-171615-
/O.NEW.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
/O.EXA.KMSO.WI.Y.0004.240516T2000Z-240517T0200Z/
Butte/Blackfoot Region-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...For the first Wind Advisory, west winds 15 to 25 mph with 
  gusts up to 45 mph expected. For the second Wind Advisory, west 
  winds 20 to 30 mph with gusts up to 50 mph expected. Isolated wind 
  gusts over 50 mph are possible with convective shower activity 
  Friday.

* WHERE...Butte/Blackfoot Region.

* WHEN...For the first Wind Advisory, from 2 PM this afternoon to 8 
  PM MDT this evening. For the second Wind Advisory, from noon to 8 
  PM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ005-171615-
/O.NEW.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
/O.CON.KMSO.WI.Y.0004.240516T2000Z-240517T0200Z/
Missoula/Bitterroot Valleys-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...For the first Wind Advisory, west winds 15 to 25 mph with 
  gusts up to 40 mph expected. For the second Wind Advisory, west 
  winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the first Wind Advisory, from 2 PM this afternoon to 8 
  PM MDT this evening. For the second Wind Advisory, from noon to 8 
  PM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ009-010-171615-
/O.NEW.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
Western Lemhi County-Eastern Lemhi County-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From noon to 8 PM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ003-170200-
/O.CON.KMSO.WI.Y.0004.240516T1700Z-240517T0200Z/
Flathead/Mission Valleys-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and Flathead Lake. 

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Flathead Lake: Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

AL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 15, 2:11 AM MDT, 9 hours 51 minutes earlier.

Area forecast discussion, May 15, 2:11 AM MDT, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 AM MDT Wed May 15 2024

.DISCUSSION...The forecast has remained relatively stable the last
24hrs, with very little changes being made. Model guidance
continues to show a trough moving south from Canada into
the region on Thursday and Friday, primarily bringing gusty winds.
There's a high probability (70-90%) of widespread wind gusts
reaching 30 mph, with some areas, especially mid-slopes and higher
elevations, seeing gusts of 40 mph. Lakes, notably Flathead Lake,
can anticipate choppy conditions in the afternoon and evening.
However, there's uncertainty about the depth of this trough,
leading to uncertain precipitation forecasts on Friday for most of
the region, although northwest Montana is expected to have
showery conditions.

Forecast ensemble models remain uncertain with the finer details
with the incoming trough of low pressure over the weekend and
next week. While the majority remain in good agreement with at
least showery conditions and near seasonable temperatures. 30-40
percent of the models still want to show a much cooler and wetter
solution, potentially leading to mountain snow accumulations. If
you have outdoor plans this weekend and early next week, at least
plan for periodic rainshowers and breezy westerly winds.

&&

.AVIATION...Most of the region will remain dry today, with only
locations along the Canadian Border under threat for light
isolated rainshowers. Most aviation sites in western Montana can
expect to experience an increase in west-northwest winds this
afternoon, with gusts around 20kts from 15/1900Z-15/2300Z

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.